How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Laura Devlin, DVM, DABVP Your Own...
Dr. Laura Devlin, DVM, DABVP
Dr. Laura Devlin, DVM, DABVP, Small Animal Veterinarian
Category: Dog
Satisfied Customers: 1801
Experience:  DABVP, Specialist in Canine and Feline Medicine, Veterinarian since 2000
Type Your Dog Question Here...
Dr. Laura Devlin, DVM, DABVP is online now
A new question is answered every 9 seconds

My 1.6 yo chi/Doxie mix vomits after drinking water.

Resolved Question:

My 1.6 yo chi/Doxie mix vomits after drinking water. It's usually the water that she vomits back up and its usually within a minute of drinking it. She's on Tameril-P for allergies (red inflamed paws and sometimes red around eyes and mouth) and eats Royal Canin HA.
They will not test her for Northern California allergies until she's 2 years old. Could the vomit be related to Tameril-P, she's been taking on and off for about 6-7 months. She also suffers from chronic diarrhea, could it all be related? What are the long term effects of the steroids?

Thank you!
Submitted: 5 years ago.
Category: Dog
Expert:  Dr. Laura Devlin, DVM, DABVP replied 5 years ago.
I am Dr. Devlin and I am a Board Certified Specialist in Canine and Feline Practice.

I'm very sorry to hear that your Doxie is suffering from probably allergies, and that she many have other health concerns.

Yes, it's possible that the regurgitation (or vomiting - although it is likely regurg) could be related to esophagitis or gastritis / gastric ulcer disease from the chronic steroid administration. In addition, steroids can affect the entire GI tract and can cause vomiting, diarrhea, and other disorders.

If at all possible, due to the severity of her allergies and young age, I would ask your veterinarian for a referral to a veterinary allergies (specialist). While it may cost a bit more initially, given her young age, you will save alot of money and she will do better if you can diagnose the cause and treat it properly going forward.

With your description, I'm suspicious of an underlying infectious cause. Although less likely due to the food she is on, it still could be a food allergy - some dogs can still react to the HA. Inhaled allergies rarely develop before 1 year of age, so there may be a yeast/mite/bacterial infection that needs to be diagnosed.

In addition, there are safer alternatives to long-term steroids.

Definitely don't discontinue her temaril P suddenly - it will need to be tapered under the direction of a veterinarian.

Here's information on finding a dermatologist in your area:

and here is more information on the side effects of long-term steroid usage:

Also, if there are allergies, here are different options available to help reduce itch:

I hope this information helps and that your little one is able to get some relief.
Please let me know how else I can help.
Laura Devlin
Expert:  Dr. Laura Devlin, DVM, DABVP replied 5 years ago.
I am going to be heading off line in the next few minutes, and wanted to make sure you didn't need anything else before I go. Please reply back if you need anything. Thanks,
Dr. Laura Devlin, DVM, DABVP and other Dog Specialists are ready to help you

Related Dog Questions